Nevada, 2014Flash Flooding in Nevada, September 27, 2014
September 27, 2014 · NWS LKN · 2 events in 2 counties and zones
Heavy rain caused major flash flooding in Taylor Canyon along State Highway 226. Five feet of water was reported on the highway with boulders 2 to 3 feet in diameter washed onto the road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused major flash flooding in Taylor Canyon along State Highway 226. Five feet of water was reported on the highway with boulders 2 to 3 feet in diameter washed onto the road. On State Highway 278 south of Carlin 2 feet of water flowed across the highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 27, 2:14 PM PST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 27, 2:14 PM PST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
314 PM PDT SAT SEP 27 2014
.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING
SHOWERS AND ISOLATED THUNDERSTORMS TO THE GREAT BASIN THROUGH
SUNDAY...THEN GRADUALLY START MOVING AWAY MONDAY. DRIER WEATHER
WILL RETURN FOR THE BALANCE OF NEXT WEEK.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY. UPPER LEVEL LOW SITUATED
OVER WEST-CENTRAL NEVADA AT PRESENT. CONVECTIVE ACTIVITY FIRING UP
THANKS TO INSOLATION...WITH SOME SHEAR MIGHT GET SOME STRONG
STORMS TO DEVELOP AND PRODUCE HAIL/GUSTY WINDS OVER THE NEXT FEW
HOURS. OTHERWISE...EXPECT INSTABILITY TO LINGER THROUGH TOMORROW
AT LEAST ACROSS THE WHOLE CWA SO WHILE LIGHTNING COVERAGE DOESN'T
LOOK TOO BIG...KEPT ISOLATED THUNDER THROUGH TONIGHT AND INTO
SUNDAY EVENING ALL ZONES...BY WHICH TIME THE UPPER LOW WILL HAVE
MOVED VERY SLOWLY EAST BUT REMAIN OVER CENTRAL NEVADA. SUNDAY
NIGHT INTO MONDAY CONVECTIVE ACTIVITY LOOKS TO WANE...HOWEVER
WRAPAROUND/DEFORMATION BAND WITH DECENT FGEN/UPPER LEVEL
DIFFLUENCE APPEARS TO FORM AND MOVE SOUTH OVER NORTHERN PARTS OF
THE CWA...RESULTING IN CONTINUED SHOWERS. AS THIS BAND MOVES EAST
OF US WITH THE LOW ITSELF DURING THE DAY MONDAY CONDITIONS WILL
FINALLY START IMPROVING.
TEMPERATURES THROUGH MONDAY WILL REMAIN BELOW NORMAL DURING THE
DAY WITH THE CLOUDS AND SHOWERS...BUT ABOVE NORMAL AT NIGHT FOR
SIMILAR REASONS. RCM
.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. A RIDGE BUILDS
INTO NEVADA MONDAY NIGHT WITH A SHORTWAVE MOVING THROUGH THE FLOW
OVER NORTHEAST NV. HAVE LOW POPS OVER NORTHEASTERN NV MONDAY NIGHT
AND TUESDAY WITH THE REST OF THE CWA REMAINING DRY. DRIER AND
COOLER AIRMASS ASSOCIATED WITH NORTHWEST FLOW ALOFT ON WEDNESDAY.
TEMPERATURES THURSDAY MORNING MAY REACH NEAR FREEZING OVER THE
HIGHER VALLEYS MAINLY DUE TO GOOD RADIATIONAL COOLING...NORTHWEST
FLOW AND IT IS NEAR THE END OF SEPTEMBER. STRONG H5 RIDGE BUILDS
OVER NEVADA ON FRIDAY WITH TEMPERATURES RECOVERING AND REACHING
INTO THE MID 70S TO LOWER 80S MOST AREAS...OTHERWISE TEMPERATURES
NEAR NORMAL DURING THE REST OF THE PERIOD.
&&
.AVIATION...UNSETTLED WEATHER WILL IMPACT THE TAF SITES TONIGHT
AND ON SUNDAY. EXPECT OBSCURED MT TOPS AT TIMES AND REDUCED CIGS I
SHOWERS AND THUNDERSTORMS. FLIGHT CATEGORY WILL DEGRADE TO MVFR AT
TIMES.
&&
.FIRE WEATHER...NO CONCERNS. NUMEROUS SHOWERS WITH WETTING RAINS
COMBINED WITH MAINLY ISOLATED LIGHTNING ACTIVITY SHOULD NOT RESULT
IN ANY SIGNIFICANT STARTS THROUGH MONDAY. NO WIND/RH ISSUES EITHER
WITH MOIST AIR IN PLACE. WEATHER WILL TURN DRIER AND WARMER BY
LATER NEXT WEEK. RCM
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
93/87/87/93
In the hours before
Special weather statement, Sep 27, 2:10 PM PST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT SAT SEP 27 2014
NVZ030-272300-
HUMBOLDT COUNTY NV-
310 PM PDT SAT SEP 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
400 PM PDT...
AT 308 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINNEMUCCA...MOVING WEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
WINNEMUCCA AIRPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4098 11761 4085 11767 4085 11792 4086 11798
4107 11789
TIME...MOT...LOC 2210Z 108DEG 3KT 4092 11776
RCMSpecial weather statement, Sep 27, 2:47 PM PST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT SAT SEP 27 2014
NVZ031-272330-
NORTHERN ELKO COUNTY NV-
347 PM PDT SAT SEP 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 430 PM
PDT...
AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TUSCARORA...MOVING NORTHWEST
AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
TUSCARORA...
&&
LAT...LON 4133 11637 4148 11615 4127 11593 4115 11611
TIME...MOT...LOC 2248Z 138DEG 8KT 4127 11611
RCM
Local storm report, Sep 27, 3:17 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
417 PM PDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN 2 ENE GREAT BASIN NATIO 39.02N 114.20W
09/27/2014 M0.98 INCH WHITE PINE NV TRAINED SPOTTER
HEAVY RAIN FELL OVERNIGHT NEAR BAKER NEVADA.
0312 PM HAIL 4 SSE WINNEMUCCA 40.91N 117.70W
09/27/2014 M0.25 INCH HUMBOLDT NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL.
0410 PM FLASH FLOOD 8 ESE TUSCARORA 41.26N 116.08W
09/27/2014 ELKO NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED THAT ONE FOOT OF WATER
WAS FLOWING OVER HIS BRIDGE. THIS REPORTS WAS FROM TAYLOR
CANYON ALONG STATE ROUTE 226.
0415 PM HEAVY RAIN 12 SW WEST WENDOVER 40.59N 114.20W
09/27/2014 M1.55 INCH ELKO NV MESONET
24 HR RAINFALL. MOST OF THIS FELL OVERNIGHT.
0416 PM HEAVY RAIN 25 E SCHELLBOURNE 39.76N 114.20W
09/27/2014 M1.62 INCH WHITE PINE NV MESONET
CEDAR PASS RAWS 24 HOUR RAINFALL.
0416 PM HEAVY RAIN WEST WENDOVER 40.74N 114.07W
09/27/2014 M1.01 INCH ELKO NV MESONET
HEAVY RAIN FELL IN THE WEST WENDOVER AREA...24 HOUR
TOTAL.
&&
JRMFlash Flood, Elko
- When
- September 27, 3:50 PM PST to 6:00 PM PST
- Where
- Elko County, 7.72 mi ESE of Tuscarora to 10.38 mi ESE of Tuscarora
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.262, -116.103
Major flash flooding occurred in Taylor Canyon along State Highway 226. Water up to 5 feet deep covered the highway and washed boulders 2 to 3 feet in diameter onto the road. Six travel trailers and a single wide mobile home were partially submerged. Multiple car were submerged and several moved by the water. At least 1 swift water rescue was conducted. A local business, garage, and homes were inundated with several feet of mud and water. Damages estimated.
Flash Flood, Eureka
- When
- September 27, 6:10 PM PST to 7:00 PM PST
- Where
- Eureka County, 2.95 mi NE of Palisade to 2.25 mi NE of Palisade
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.650, -116.160
Heavy rain resulted in 2 feet of water flowing across state route 278 about 6 miles south of Carlin. Damages estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Arizona, September 27 to 29, 2014$500,000 · EF0 · 7 events
- Damaging Winds in Arizona, September 27, 2014$185,000 · 65 kt wind · 12 events
- Flash Flooding in Texas, September 27, 2014$100,000 · 3 events
- Flood and Heavy Rain in Florida, September 27 to 30, 2014$30,000 · 22 events
- Flash Flooding and Flooding in Arizona, September 27, 2014$50,000 · 8 events
- Flash Flooding and Hail in Arizona, September 27, 2014$26,000 · 1 in hail · 7 events
- Flash Flooding and Heavy Rain in Texas, September 27 to 28, 20146 events
- Damaging Winds in Utah, September 27, 2014$10,000 · 58 kt wind · 2 events
- Flood in Texas, September 27, 2014$500 · 1 event
- Waterspout in South Atlantic Coastal Waters, September 27, 20141 event
- Flash Flood in California, September 27, 2014$1,000 · 1 event
- Funnel Cloud in Utah, September 27, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541413, 541415.